My advice about the new NSAID warnings

Last month, the FDA issued an alert about non-steroidal anti-inflammatory drugs (NSAIDs). Of course, they couched the serious warning in quasi-medical, quasi-bureaucratic language.

“Heart attack or stroke risk can increase as early as the first week of NSAID use, and the risk may increase with longer NSAID use. The risk appears to be greater at higher doses.”

Other government agencies use colors to indicate threat levels. So perhaps we can interpret the new FDA alert as moving the warning from yellow to orange. But it’s been a long time coming…

The FDA first required warnings on NSAID labels in 2005. Then in 2014, almost a decade later, the FDA Arthritis Advisory Committee and the Drug Safety and Risk Management Advisory Committee, met again to review new safety data on NSAIDs. And a year-and-a-half after that meeting, they finally added the new warning. So it took them almost a decade to come up with 22 words.

But the potential danger to your health may be far greater than those 22 words convey…

For one, patients without heart disease and without risk factors for heart disease run an increased risk of developing cardiovascular diseases after taking NSAIDs.

Secondly, patients who already have heart disease or have suffered stroke run an increased risk of suffering adverse heart events.

Third, patients who take NSAIDs after a first heart attack are more likely to die in the year after the heart attack compared to those who do not take these drugs. Patients who take NSAIDs also run a greater risk of heart failure. Of course, all of these cardiovascular conditions can cause death.

So what can you do?

It’s tough–the mainstream doesn’t have much to offer when it comes to dealing with joint inflammation and pain. And before the NSAID ibuprofen (Motrin) came onto the market, rheumatologists and arthritis patients struggled to find relief. Patients would take 20 aspirin at a time to gain relief. And as beneficial as aspirin can be, doses that large are never a good idea. Then, when ibuprofen came along 30 years ago, it represented a rare new drug breakthrough.

Of course, opiate pain relievers pose a far greater danger. And my friend and former neighbor Gov. Charlie Baker of Massachusetts recently held a press conference to talk about the epidemic problem of narcotic pain relievers.

In this atmosphere, good old aspirin looks better and better–as long as you don’t have take 20 at a time. Of course, aspirin also has the opposite effect of NSAIDs: It reduces the risk of cardiovascular disease, heart attack and stroke.

Fortunately, you do have some other safe, effective options.

Ashwaganda, Boswellia and curcumin are some of the most effective solutions for degenerative arthritis and joint pain. In fact, I call them the “ABCs of Joint Health.”

These three ingredients each work well by themselves. And all together, they represent a particularly potent powerhouse for joint health and pain relief.

First and foremost, they help reduce inflammation in joints. This key step helps stop joint pain. It also helps support healing and rejuvenation of joint cartilage.

So let’s do a simple comparison…

Research now links NSAIDs with adverse side effects involving the heart, blood vessels, liver, and GI tract.

By comparison, evidence links the “ABCs of Joint Health” with improved brain function, better heart health, healthier GI function, and a stronger, more balanced immune system. Those benefits come in addition to the joint health benefits.

My advice?

Reserve NSAIDs only for intractable pain, when nothing else will do.

And if you must take them, remain alert for symptoms such as chest pain, shortness of breath, difficulty breathing, weakness in one part or one side of the body, or slurred speech. (Be on the lookout for these symptoms in any case.)

Meanwhile, get started on the “ABCs of Joint Health,” together with 10,000 IU of vitamin D per day, and supplements containing vitamin C, boron and magnesium. After a few weeks, you’ll notice the difference in your joints. (Although many patients report strong effects much sooner.)

Later this week, I’ll tell you about the dangers of taking NSAIDs with antidepressant drugs.


CLOSE
CLOSE